Alert archive / Michigan / Wind Advisories in 2020

Wind Advisory 6, NWS Grand Rapids, MI

November 10, 202023 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Nov 10, 2020, 11:36 AM EST for 23 counties in Michigan. It took effect at Nov 10, 2020, 4:00 PM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2020, 11:36 AM EST (16:36 UTC)
In effect from
Nov 10, 2020, 4:00 PM EST
Expired
Nov 11, 2020, 5:00 AM EST
In force
13 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WWUS73 KGRR 101636
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1136 AM EST Tue Nov 10 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110045-
/O.NEW.KGRR.WI.Y.0006.201110T2100Z-201111T1000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
1136 AM EST Tue Nov 10 2020

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 5 AM EST
WEDNESDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 4 PM this afternoon to 5 AM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
3 follow-up statements
639 
WWUS73 KGRR 102102
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
402 PM EST Tue Nov 10 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110515-
/O.CON.KGRR.WI.Y.0006.000000T0000Z-201111T1000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
402 PM EST Tue Nov 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST WEDNESDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 5 AM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
043 
WWUS73 KGRR 110308
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1008 PM EST Tue Nov 10 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111000-
/O.CON.KGRR.WI.Y.0006.000000T0000Z-201111T1000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
1008 PM EST Tue Nov 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST WEDNESDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 5 AM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
879 
WWUS73 KGRR 110833
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
333 AM EST Wed Nov 11 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111000-
/O.CON.KGRR.WI.Y.0006.000000T0000Z-201111T1000Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
333 AM EST Wed Nov 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST EARLY THIS
MORNING...

* WHAT...West winds 15 to 20 mph with gusts up to 35 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 5 AM EST early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Nov 10, 6:35 AM EST, 5 hours 1 minute earlier.

Area forecast discussion, Nov 10, 6:35 AM EST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
635 AM EST Tue Nov 10 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 316 AM EST Tue Nov 10 2020

- One more unseasonably warm day, then rain

- Cooler for the rest of the week

&&

.DISCUSSION...(Today through next Monday)
Issued at 316 AM EST Tue Nov 10 2020

-- One more unseasonable warm day, then rain --

We may see a little sunshine early today before clouds become more
prevalent during the afternoon. A cold front lurks to the west. It
currently stretches from near Green Bay southwest to north central
Oklahoma. A wave of low pressure is going to ride north along the
front and slow it's progress eastward today. That will all for
strong southwest winds to draw up warmer and more humid air.
Dewpoints in the lower 60s and highs in the 70s are expected today
which will set a few records. See the climate section below.

The cold front will move across the CWA this evening. This is the
time of year when we frequently see a couple of Narrow Cold Frontal
Rain Bands and that's likely what we'll see this evening. There is
some instability that's expected tonight, but given the time of day
it will be diminishing. Nevertheless, MLCAPE in the 200-400 J/Kg
range will help the storms develop. A strengthening LLJ ramps up to
around 60 knots. Thus a wind threat is a real possibility as the
showers/storms along the front tap into the stronger winds aloft.
Wouldn't be surprised to see a wind gust to 50 mph.

The front will move east during the evening and the precipitation
will end.

-- Cooler for the rest of the week --

Temperatures are going to fall 25-30 degrees from today to
Wednesday. H8 temps plummet from 12c to 2c from 03z-09z tonight and
then to 0c late Wednesday. We'll be looking at generally dry
weather, though, due to high pressure moving into the Great Lakes.
Friday will be the coldest day of the week after another cold front
moves through. H8 temps fall to -6c to -8c Friday and highs will
only reach the lower 40s in many locations. Rain chances will
increase again Saturday as another low moves from the southern
Plains to the Great Lakes.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 632 AM EST Tue Nov 10 2020

No change to the going forecast. LLWS will continue for a couple
more hours. A few light rain showers have popped up on radar but
won't be enough to restrict vsby during the next few hours. A
strong cold front will move through this evening and a few
thunderstorms will be possible.

&&

.MARINE...
Issued at 316 AM EST Tue Nov 10 2020

Wind and waves will be hazardous to small craft through Wednesday.
South winds to 30 knots today will increase to 45 knot gales
tonight. Waves will build to 10+ feet tonight. Wind and waves more
favorable to small craft will return Wednesday night.

&&

.CLIMATE...
Issued at 316 AM EST Tue Nov 10 2020

The following high temperature records may be exceeded today:

Grand Rapids    67    1999
Muskegon        70    1911
Lansing         68    1999

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 7 PM EST this evening for LMZ847>849.

     Gale Warning from 7 PM this evening to 7 AM EST Wednesday for
     LMZ844>849.

     Small Craft Advisory until 7 PM EST this evening for LMZ844>846.

&&

SYNOPSIS...04
DISCUSSION...04
AVIATION...04
CLIMATE...04
MARINE...04
Hazardous weather outlook, Nov 10, 3:31 AM EST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
331 AM EST Tue Nov 10 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
331 AM EST Tue Nov 10 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this evening. Some of the
storms could produce wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-110845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
331 AM EST Tue Nov 10 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Wind and waves will be hazardous to small craft. Winds will gust
to 45 knots tonight and waves will build to 7 to 11 feet.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

West wind to 30 knots and 6 to 9 foot waves will be hazardous to
small craft Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 10:39 PM ESTGale WarningGRR32 hr
Nov 10, 6:21 PM ESTSpecial Marine WarningGRR114 min
Nov 10, 6:43 PM ESTSpecial Marine WarningGRR2 hr
Nov 10, 6:52 PM ESTSevere Thunderstorm WarningGRRMason, Muskegon, Oceana83 min

Nearby

Wind Advisories in Michigan, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.